Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 16, 2003

August 16, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 16, 6:14 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 16, 6:14 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EDT SAT AUG 16 2003

UPDATING ZONES TO REMOVE THE SEVERE THUNDERSTORM WATCHES.
FLASH FLOOD WATCH REMAINS IN PLACE UNTIL 10 PM.

.PBZ...
MD...FLOOD WATCH FOR THIS EVENING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ020>021...PAZ029>032.

WV...FLOOD WATCH FOR THIS EVENING FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

RSD
Hazardous weather outlook, Aug 16, 5:16 AM EST, 14 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL PUSH SOUTHEAST INTO THE REGION LATER
TODAY AND TONIGHT. THUNDERSTORMS WILL DEVELOP IN THE WARM AND HUMID
AIR AHEAD OF THE FRONT. SOME OF THESE STORMS MAY CONTAIN DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWESTERN
PENNSYLVANIA THIS MORNING...AND SPREAD SOUTHEAST ACROSS THE
REMAINDER OF WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND DURING THE AFTERNOON AND
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 16, 5:50 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    MINERVA                   OH   WIND DAMAGE
08/16/03   CARROLL                        POWERLINES AND LARGE LIMBS
                                          DOWN BETWEEN MALVERN AND
                                          MINERVA. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0515 PM    NEW SEWICKLEY             PA   WIND DAMAGE
08/16/03   BEAVER                         TREES AND LINES DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Aug 16, 6:01 PM EST, 2 hours 1 minute before
PAZ014-022-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS WILL MOVE SOUTHWARD ACROSS THE COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
8 PM. THE MOST INTENSE STORMS WILL MOVE NEAR SLIPPERY ROCK...WEST
SUNBURY...PETROLIA....BRUIN...AND KARNS CITY.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50
MPH AND SMALL HAIL. BRIEF TORRENTIAL DOWNPOURS WILL PRODUCE UP TO AN
INCH OF RAIN IN SOME AREAS OVER A SHORT TIME...POSSIBLY CREATING
DRAINAGE FLOODING AND PONDING ACROSS LOCAL ROADS.

RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE UPDATES OR WARNINGS.
Special weather statement, Aug 16, 6:03 PM EST, 1 hour 59 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ031-032-WVZ001>004-012-021-022-
010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT SAT AUG 16 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, Aug 16, 7:08 PM EST, 54 minutes before
OHZ039-048-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS MOVING INTO COSHOCTON AND TUSCARAWAS COUNTIES...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS COSHOCTON AND
TUSCARAWAS COUNTIES UNTIL 9:30 PM.  SOME OF THE STORMS WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING, SMALL HAIL, GUSTY WINDS, AND
PERIODS OF HEAVY RAIN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 16, 7:19 PM EST, 43 minutes before
OHZ041-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT SAT AUG 16 2003

...HEAVY DOWNPOURS MOVING INTO COLUMBIANA COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS COLUMBIANA COUNTY
UNTIL 9:30 PM.  SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, SMALL HAIL, GUSTY WINDS, AND PERIODS OF HEAVY RAIN.

THE HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADS AND COULD
CAUSE FLOODING IN LOW LYING AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 16, 7:23 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
823 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    PULASKI                   PA   WIND DAMAGE
08/16/03   LAWRENCE                       TREES DOWNALONG RIVER
                                          ROAD. REPORTED BY EMERGENCY
                                          MANAGEMENT

The radar

The Pittsburgh radar (KPBZ), 25 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
August 16, 8:02 PM EST to 8:09 PM EST
Where
Allegheny County, 3 mi NW of Gibsonia
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -79.983

Trees down on Babcock Blvd, about 3 mi NW of Gibsonia; along Kim Lane, 1.7 mi NE of Gibsonia; and in several places in West Deer Twp.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333992.